PMRGCAuk

Another tapering question

I have reduced from 17mg to 10 over 7 months with relatively few issues. 4 days ago it was time for me to reduce to 9 so I did. Two days later symptoms started returning, particularly the pain in my left sacroiliac joints. I assumed this was a flare so I went back up to 10. I've been on 10 for 2 days now and the pain hasn't gone. So, should I continue with 10 and hope it goes soon, or should I increase a bit more? It seems that flares are harder to cure than they are to cause!

9 Replies
oldestnewest

I recently flared at the drop to 10mg. I tried to catch it with 2 days at 12.5, but couldn’t. So did 2 days at 15mg which eased things, then one day 14, one day 13, then 12 which is where I’m staying for a while as it’s the last dose I felt ‘right’ at.

Just my experience, hope it helps.

3 likes
Reply

Hi,

It may not be a flare, we do get other things alongside PMR. Try taking paracetamol for a couple of days and see if that helps, if it does it’s not PMR, however if it doesn’t it could be a flare.

Even if the paracetamol works, it might be wise to stay at 10mg for a few weeks before you think about reducing. It becomes more difficult as you get into single figures.

1 like
Reply

Is it still accepted philosophy that staying at 10m for a year before starting the DSNS method is the best way to approach PMR?

1 like
Reply

I think some Rheumies think that but can’t say I know anyone on here that’s done that. But it certainly wouldn’t do any harm to stay at 10mg for a few months.

1 like
Reply

Hi Jontie, poor you, you were doing so well. I would just add to the good advice you have already had that we should avoid drops of more than 10%. When you are ready to drop from 10 mgs again, try a pill cutter and drop by 0.5 using one of the tapering programmes pinned on here like dead slow nearly stop.

I have found that a 2 day booster of say 15 mgs can sometimes rescue a taper like yours, then back down to 10 mgs and rest for a bit.

1 like
Reply

Thank you. I'll try paracetamol and if no better will increase to 15 for a few days. Hopefully that will knock it on the head then back to 10....

Reply

You may need a fews days at a higher dose to get things under control again - especially if you were just on the borderline of enough pred.

The "10mg for a year" is just one approach. They found it reduced the incidence of flares from 3 in 5 to 1 in 5 and I think it is because they are simply avoiding going to a lower dose where a flare would happen. Using one of the very slow tapers and being very proactive and returning to the old dose as soon as you notice problems does the same - you don't get into the area where you will flare. But for a lot of people that may not happen until a considerably lower dose.

And yes - all too easy to cause a flare and far more complicated to sort one out!

1 like
Reply

In hindsight (isn’t hindsight great!), I believe I would have benefited from one year on 10m....I was so sick. Different course for everyone I know.

Reply

20/20 vision!

I think it probably has a lot of positives - like you don't worry about reducing, there is far less risk of a flare and needing to sort that out and you can just get on with getting to know "your" PMR. And the doctor isn't pestering you to "get off pred" - and that alone is a positive!

1 like
Reply

You may also like...